199 views
0
0 Comments

My dog has been hyper and panting all day. She has no change in her appetite or thirst. She was on pain medication and steroids for the past 2-3 weeks and today was her first day without. Could this be the reason?

Answered question
0

Steroids should be tapered off an not stopped abruptly, so typically will go from being given twice a day, to once a day to one every other day, etc.  If they were stopped abruptly, you should make sure to visit a veterinarian as stopping steroid administration abruptly after 3 weeks could cause iatrogenic Addison’s disease.  This is due to the body not making enough of the cortisol on its own from being given the medications for a long period of time which is why it is typically weaned off slowly. Typically Addison’s disease presents itself with the dog being more lethargic though and not hyper.

That being said having a dog be extra hyper when medications are finished is not terribly unusual.  The antibiotics could certainly cause some stomach upset and the steroids change the metabolism enough to make a dog feel abnormal and it could just be that your dog is feeling much better.  It might just be because your dog has not been getting enough exercise or maybe there are fireworks being set off early for the new years in your neighborhood.

However, if your dog does not return to normal, or begins to have a decreased appetite or continues to behave unusually, you should definitely see a veterinarian to ensure there is no underlying illness causing these issues.

Answered question
You are viewing 1 out of 1 answers, click here to view all answers.